Jump to content

wellbutrin risks


Recommended Posts

my pdoc just put me on wellbutrin 150mg twice a day, with risperdal .5 mg at night. i'm bipolar and went off the depakote i'd been taking for years when i was trying to get pregnant last year. i was fine, i thought, and got pregnant and had my baby two months ago. however, after my son was born, i became terribly anxious and thought it was just postpartum weirdness. but now i have a big return of the depression that made me seek treatment all those years ago (the mania was mild and not incredibly debilitating, but the depression was awful). i thought at first i needed to get back on a mood stabilizer, but i didn't want to go on lamictal, like my pdoc recommended, because i have a huge irrational fear of the most dire side effects of any meds, and i don't want to get the death rash. she doesn't want to put me back on the depakote. she thinks i need an antidepressant at this point, and she thought the wellbutrin would be least likely to trigger a manic episode. she gave me the low dose of risperdal to stave off any mania the wellbutrin might trigger. so there's my backstory.

here's my questions:

1) about that irrational fear of dire side effects? i'm terrified i will get seizures from the wellbutrin. i've never had a seizure before in my life, and there's no history in my family. but i read that wellbutrin can cause seizures in people who never had them before. is this true? does anyone have any information on this?

2) she's got me immediately starting 150mg twice daily, when i just read that perhaps i should ramp up from once daily at least for a week first. does anyone have any info on this? suggestions?

i'm going to call my pdoc in the morning, but in the meantime, i was hoping for a little reassurance. thanks in advance.

terri

Link to comment
Share on other sites

Yes, Wellbutrin can cause seizures in people who have never had seizures before. It's just so unlikely its barely possible at 300mg/day or less. Unless you are taking another medication which is known to lower seizure threshold, you are probably in the clear. Weird shit will happen to somebody, but it's almost definitely not going to be you.

Starting at 300mg/day seems kind of high to me, but I'm on a lower dose, which probably colors my personal judgment. I started at 100mg/day and now take 150mg/day. I'm also on a boatload of other medications, at least two of which make the seizure thing more likely.

Whether 150mg BID is high for you or not depends on a lot of things specific to you. If you feel like your psychiatrist really pays attention to what you tell him/her, then his/her judgment is probably your best authority. You might also try asking your pharmacist about what might happen with interactions and side effects, and what is likely. And finally, someone with more experience with (and interest in) Wellbutrin than I will probably happen on your post soon. Good luck!

Link to comment
Share on other sites

1) about that irrational fear of dire side effects? i'm terrified i will get seizures from the wellbutrin. i've never had a seizure before in my life, and there's no history in my family. but i read that wellbutrin can cause seizures in people who never had them before. is this true? does anyone have any information on this?

One of the beauties of the XL formulation is that it appears to have a seizure risk no greater than that posed by most of the

SSRIs. Millions of people are already on THOSE puppies, with few side effects.

According to the neurologist I talked to about it, almost all of the seizures caused by WB are one-time "grand mal" seizures.

Seize once, drop the med, no problems thereafter. It's a self-limiting problem. While there have been reported side effects

that strongly mimic the "auras" associated with temporal lobe seizure, they are disturbing enough that you'd be back to your

doctor long before there's any real danger.

2) she's got me immediately starting 150mg twice daily, when i just read that perhaps i should ramp up from once daily at least for a week first. does anyone have any info on this? suggestions?

Split dosing is a good way to smooth out the peaks and valleys of metabolite concentrations - and WB works mostly through

its metabolites. For some people, it still will take some time to get the medication levels where they need to be. My

impression is that if you are not having trouble with excessively increased irritation, anxiety, and insomnia, it's not a bad

way to go.

Link to comment
Share on other sites

just a wellbutrin success story AND a lamictal success story (if you ever want to reconsider lamictal)- (and even about risperdal too)

i take 300mg wb x1 daily, in the am, and i've never had a single side effect from it. it had not given me seizures (knock on wood), doesn't make me anxious, or really do anything besides make me feel better.

i take 300mg lamictal x1 daily, in the am, and i don't have side effects from it either. i've never had a rash. the only side effect i EVER had was some leg cramps back when i took 500mg. wow- leg cramps. guess i'm not complaining there!

and i take 3m x1 daily, in the pm of risperdal, and the only side effect is that it makes me tired, so i take it at night.

don't be afraid of your meds. if you do have unacceptable side effects, you can always get taken off of the med.

i take all of these, with klonopin they're my med cocktail, and they work great for me, with no side effects. trust me with lamictal, i've never had a rash (like less than 1% do get The Rash), and i've never had seizures from wellbutrin or anything else.

Link to comment
Share on other sites

2) she's got me immediately starting 150mg twice daily, when i just read that perhaps i should ramp up from once daily at least for a week first. does anyone have any info on this? suggestions?

You don't say if you are on Wellbutrin SR or on the XL version. The SR version is normally taken 150 mg twice daily.

I always thought it was normal to start the SR version on 150 mg once daily initially, and as you get used to the med you can start taking it twice a day (at least 8 hours between doses).

By the way, I recently went back on WB SR and I'm still on 150 mg once daily. Just because from previous experience I found that introducing the second dose too soon was too strong for me (caused a lot of anxiety, amongst other things).

But yeah, everyone reacts differently. Some people don't get the anxiety.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...